Northern Health and the First Nations Health Authority have issued a toxic drug alert for the Smithers area.
The alert reports a recent increase in overdoses in Smithers related to a dark burgundy/red, chunky, dense substance being sold locally as “down.”
“The drug supply is very toxic right now,” said Reanne Sanford, Northern Health’s regional nursing lead for harm reduction. “We’re just wanting to look after our community and ensure everyone stays really well and healthy.”
Down may refer to a number of drugs in the opioid family, she explained.
“This substance is highly toxic, causes sudden overdose and prolonged sedation and memory loss,” the alert states. “Overdoses are happening when the substance is smoked and injected.”
While the alert is related to overdoses observed anecdotally in Smithers, the health authorities are asking that the word be spread widely because substances tend to move throughout the region.
Northern Health suggests people should be aware of the early warning signs, such as choking, gurgling and snoring sounds.
They also provide tips on avoiding overdoses including carrying naloxone, not using alone and downloading the Lifeguard or BeSafe app from Google Play or the Apple app store.
“We just want to create general awareness so people can … make safety plans around substance use, so, reducing the amount and making sure people are together when they’re using substances, have naloxone on hand and can call for help if they need to.
Naloxone kits are available at five locations in Smithers: the Smithers Health Unit in the courthouse building on Alfred Avenue; the Smithers Mental Health Services Unit Outreach Team, 3862 Broadway Avenue; Safeway Pharmacy; Shoppers Drug Mart; and Pharmasave. They are free under the B.C. Centre for Disease Control’s Toward the Heart harm reduction program to people at risk of an opioid overdose and people likely to witness and respond to an overdose such as family members or friends of someone at risk.
Sanford said the kits are very easy to use and training and certification are available online at towardtheheart.com. Providers of the kits are also happy to demonstrate their use, she added.
“I think what is important to highlight is breathing is a huge component of responding to overdoses. Naloxone is very important, but if you don’t breathe for someone when you’re drawing up the naloxone they can actually get brain damage … so breathing for people is the most important thing when you’re responding to an overdose and they do go through that on the training videos.
Statistics indicate more than 90 per cent of overdoses occur when users are alone. The Lifeguard and BeSafe apps allow a user to set a timer when they consume their drugs. When the timer goes off, if the user is unable to respond it alerts medical responders. The apps do not connect to law enforcement.